News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Pin prick like feeling


 shaz29 - Fri Apr 27, 2007 7:21 am

Hi, I'm 32 years old, slim build, all bloods are fine, cholesterol is 5.2.. I am writing because i keep experiencing pin prick feelings behind my sternum, they are quite annoying because i immediately feel as though its something to do with my heart, i know its not costochondritis. I recently had an echocardiogram and a treadmill test, cardiologist said he can't see any problems. Can you tell me if this pin prick feeling is cardiac related? Also, if its MVP, would that have shown up in my echo and traedmill test?

Thanks in advance

Shazad Mokhtar
 John Kenyon, CNA - Thu May 03, 2007 1:19 pm

User avatar Hello shaz29 - This sensation is often mentioned by frustrated patients who are unable to assign a cause to it. The fact is sometimes there is no truly solid cause that can be found. Some possibilities (all benign) are: nerve irritation, chest wall inflammation, costrochondritis (inflammation of the cartilege where the ribs connect to the sternum), and even mitral valve prolapse (MVP), an almost always benign and sometimes controversial finding which is associated with a very long list of odd symptoms that would otherwise be impossible to explain. Your complaint is one of them.

If you can reproduce any local soreness or tenderness by pressing on the immediately affected area, it is probably costrochondritis. Otherwise the most likely cause is an irritated nerve.

Best of luck to you and keep us updated.
 shaz29 - Thu May 10, 2007 3:11 pm

Thanks so much for the advice... i hope you are right... i don't feel as though its costo... would an irritated nerve cause burning pin prick feelings behind the sternum?(sometimes feel it on the sternum itself).. i thought nerves would just be related to the muscle area and not the bone?
 John Kenyon, CNA - Thu May 10, 2007 3:21 pm

User avatar Hi Shazad - We've actually got miles and miles of nerve servicing most every part of our bodies, even the skin and the very thin fatty layer over the sternum. as well as the bone itself (although it's probably not actually coming from the bone). There's also the common and annoying phenomenon of referred pain (or sensation) from some indirect location. It sounds as though you may have an a mild neuritis (inflammation of one or more nerves) somewhere in the general vicinity of your sternum. This generally presents itself as a pinprick sensation, pins-and-needles, numbness, tingling, or burning over the affected area. Sometimes the cause can be viral, sometimes orthopedic.

If the sensation continues and is bothersome (which I would expect it would be) then I would suggest bringing to the attention of an internist or general practitioner, since cardiac causes seem to be pretty much out of the question.

Best of luck to you and please do keep us updated.
 shaz29 - Thu May 10, 2007 3:27 pm

That was a very quick response, thanks... anway this has been going on for a few months.. i take ibuprofen and that relieves it for a while.. would you say amitriptyline 10mg a day would help if its nerve pain?
 John Kenyon, CNA - Thu May 10, 2007 3:44 pm

User avatar Hi - Amytriptyline has been used a good deal to block nerve pain such as may be what you are having. Lately doctors are tending to favor more the neuroleptic drugs over the tricyclics (of which amytriptyline is one) because of less side effects, but yes, if your doctor were to suggest this it might well relieve or at least reduce the discomfort.
 shaz29 - Thu May 10, 2007 3:48 pm

Thanks again, the reason why i asked was because i have tried it but if i take it even as 10mg dose i find it very difficult to wake up i the morning.. makes me very sleep.. anyway what neuroleptic drug would you suggest? Will this work in the same way?
 John Kenyon, CNA - Thu May 10, 2007 4:01 pm

User avatar You're welcome. I misspoke (or my brain did anyway) when I typed "neuroleptic." I actually was thinking of anti-seizure drugs instead, and some of those now being used to block nerve pain are gabapentin (as Neurontin), pregabalin (as Lyrica), and a number of others. They are generally less likely to cause the lethargy, sleepiness, etc., that most tricyclics can cause, and are in general safer and more effective.

Hope this is helpful.
 shaz29 - Fri May 11, 2007 11:05 am

Hi again, i went to see my doctor and he has prescribed me amytriptyline 10mg every evening before sleeping.. he said this will help with my tension-type headaches too.. is this true?
 John Kenyon, CNA - Fri May 11, 2007 12:22 pm

User avatar Amytriptilyine is a very utilitarian drug. It has many possible uses, and pain management is a big one. While not everyone responds the same way to every drug (which is why there are so many) it certainly is true that many people get relief from headache with amytriptilyne, as well as relief from the pain of shingles, various kinds of neuritis and neuralgia, etc. It is a very good idea to take it at bedtime, since that way the body has time to adjust to the drowsiness-inducing quality of the drug, something that should wear off with time.

Good luck to you with this. Give it a few days to reach full effectiveness, and do let us know how things work out.
 shaz29 - Fri May 11, 2007 2:27 pm

Thanks i will let you know how it goes, anyway, i did ask my doctor about the other drugs that you suggested but he said that he would only prescribe them if my condition was more severe, he said that my condition is more anxiety related and thats why i'd be better off with amytriptilyne at 10mg every evening before bed.. he said this much dose should be enough to tackle the issues of my nerve irritation and also my headaches that i have in the mornings.. i just want to say a big thank you to yourself and this site, everyone is very helpful here :)

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here